Lovato shines light on need for rapid care after overdose

'I was left with brain damage, and I still deal with the effects of that today,' Lovato says.

Monika Warzecha February 22, 2021
Demi Lovato

Demi Lovato performs at the Grammy Awards, January 26, 2020 in Los Angeles, California. Emma McIntyre/Getty Images for The Recording Academy

Singer Demi Lovato is sharing the harrowing details of her 2018 overdose in her new documentary series. In the trailer for Demi Lovato: Dancing with the Devil, the former child star explains that she was minutes from death and suffered brain damage following three strokes and a heart attack. Her story about fame, eating disorders, addiction and survival highlight the importance of getting immediate medical help during an overdose.

“I snapped,” Lovato says in the video. She says the series, expected to air on YouTube on March 23, 2021, is an attempt to raise awareness and set the record straight amid media speculation about her overdose.

“I was left with brain damage, and I still deal with the effects of that today. I don’t drive a car, because I have blind spots in my vision,” the 28-year-old said to reporters in a video call last week. “And I also for a long time had a really hard time reading. It was a big deal when I was able to read out of a book, which was like two months later because my vision was so blurry.”

Lovato is one of the many, many people who have struggled with addicition and mental health issues. According to a report from the Canadian Centre on Substance Use and Addiction released last year, substance use by Canadians is costing us close to $46 billion annually. Based on the latest figures available, it was responsible for 275,000 hospitalizations and nearly 75,000 deaths in Canada in 2017 alone, the Canadian Press reports.

The pandemic has added fuel to the fire and overdose deaths, many linked to opioids, have skyrocketed in many regions of Canada. B.C. officials recently named 2020 as the worst year on record for illicit drug deaths in the province with 1,716 lives lost in 2020, a 74 per cent increase from the 984 deaths recorded in 2019.

But what happens to the body during an overdose? And what can be done to stop the damage? The following is for information only and not for use in the treatment or management of symptoms.

The impact on the body

Generally speaking, an overdose can be mild, moderate, or serious, depending on the substance type and amount. You can overdose on vitamins, for example, by consuming more than the recommended amount, which can be toxic. Opioids are pain relievers and cover a fair number of drugs such as oxycodone, codeine, morphine, heroin and fentanyl. The U.S. Centers for Disease Control reports that in 2018, more than 70 per cent of overdose deaths in the U.S. involved opioids.

Lovato has previously said she has struggled with alcohol abuse and cocaine addiction. In the trailer, she doesn’t name the drug or drugs that caused the overdose though some outlets such as TMZ have alleged it was due to opioids: oxycodone laced with fentanyl.

According to Minutes Matter, a partnership between University of Pittsburgh Medical Center and the City of Pittsburgh, opioids impact the whole body. That means the damage during an overdose can be far-reaching.

Opioids can “suppress normal blood flow throughout the body,” causing veins to collapse. If opioids reach the brain in vast amounts, oxygen in the brain may be limited, which can lead to seizures or even brain damage. It can also interfere with receptors that regulate the heart, which can cause the heart to slow down or stop.

Minutes Matters also says an overdose can cause respiratory depression, “which slows the person’s breathing. Slowed breathing can be fatal. An opioid overdose also can cause pulmonary edema, a fluid leak that fills up the air spaces of the lungs.” This is why some people may experience choking and vomiting.


A medical emergency

Health Canada outlines the signs and symptoms of an opioid overdose. These include, but aren’t limited to: difficulty walking, talking and staying awake; blue lips or nails; choking, gurgling or snoring sounds; slow, weak or no breathing; and an inability to wake up.

Getting a person who may be experiencing an overdose medical help immediately is of utmost importance. Health Canada advises calling “9-1-1 right away, or your local emergency help line. Give the person naloxone if it’s available.” The drug, available across Canada and free in some provinces, can temporarily reverse or block some of the overdose effects and can help restore breathing within minutes. However, naloxone only lasts from roughly 20 to 90 minutes. And while it may help add precious minutes when it comes to saving a life in an emergency situation, urgent medical care is still needed.

If you or someone you know is struggling with substance use, Canada offers a number of help lines including Wellness Together Canada at 1-866-585-0445. Other community and provincial supports are available here.

Don’t miss the latest on COVID-19, reopening and life. Subscribe to Healthing’s daily newsletter COVID Life.

 

 

Comments

Postmedia is committed to maintaining a lively but civil forum for discussion and encourage all readers to share their views on our articles. Comments may take up to an hour for moderation before appearing on the site. We ask you to keep your comments relevant and respectful. We have enabled email notifications—you will now receive an email if you receive a reply to your comment, there is an update to a comment thread you follow or if a user you follow comments. Visit our community guidelines for more information and details on how to adjust your email settings.